You are here

FDA Alerts Health Care Professionals to Watch for Neuropsychiatric Events Associated With Oseltamivir Phosphate

March 5, 2008 -- Roche and FDA informed healthcare professionals of neuropsychiatric events associated with the use of Tamiflu, in patients with influenza.The label has been revised as follows: Influenza can be associated with a variety of neurologic and behavioral symptoms which can include events such as hallucinations, delirium, and abnormal behavior, in some cases resulting in fatal outcomes. These events may occur in the setting of encephalitis or encephalopathy but can occur without obvious severe disease. There have been postmarketing reports (mostly from Japan) of delirium and abnormal behavior leading to injury, and in some cases resulting in fatal outcomes, in patients with influenza who were receiving Tamiflu. Because these events were reported voluntarily during clinical practice, estimates of frequency cannot be made but they appear to be uncommon based on Tamiflu usage data. These events were reported primarily among pediatric patients and often had an abrupt onset and rapid resolution. The contribution of Tamiflu to these events has not been established. Patients with influenza should be closely monitored for signs of abnormal behavior. If neuropsychiatric symptoms occur, the risks and benefits of continuing treatment should be evaluated for each patient.

Source: Food and Drug Administration

Recent Headlines

Scenesse is new treatment for people with rare, painful light sensitivity disease
Humira, Rituxan top list of drugs that added $5.1 billion to nation's health care bill
Lower court rulings cleared the way for generic versions of the MS drug
Maryland man wins lawsuit that alleges that the company's antipsychotic caused his gynecomastia
Antidepressants, ADHD meds are also used to self-poison
Data show PTC Therapeutics drug preserves lung function
U.S. maintains measles elimination status as NY outbreak ebbs
Study lists steps that could save close to $300 billion a year
While many victims used THC, the cause remains elusive